Kansas, 2020High Wind in Kansas, December 23, 2020
December 23, 2020 · NWS DDC · 9 events in 9 counties and zones
A strong cold front moved across the area with high wind after the frontal passaged observed.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across the area with high wind after the frontal passaged observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 23, 12:23 AM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Dec 23, 12:23 AM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1223 AM CST Wed Dec 23 2020
...Updated Long Term Discussion...
.SHORT TERM...(Tonight through Wednesday evening)
Issued at 1043 PM CST Tue Dec 22 2020
A strong cold front is currently making its way across the
northwest parts of the CWA out of northwest Kansas and eastern
Colorado bringing in gusty north winds and cold air advection with
it. Expect breezy south winds to quickly turn out of the northwest
behind the front with initial gusts up to 40-50 mph before
increasing later in the morning as sunrise helps to aid in the
mixing of the boundary layer winds to the surface with 50-60 mph
possible, especially for northwestern counties where the strongest
cold air advection will occur. Current short fuse models show this
and feel confident in verification of wind warning criteria to be
met in this part of the CWA, but not as much further south and
east. Regardless, still expect a windy and blustery day ahead for
Wednesday with falling temperatures struggling through the 30s
all day. Increasing mid and upper level clouds will accompany the
cold front but overall looks bleak with any moisture at all levels
with the bulk of any precipitation well to the north into
Nebraska in areas of the higher vort max with the upper level
trough energy.
Otherwise, expect diminishing northwest winds after sunset and
clearing skies as high pressure builds back across the high plains
and an upper level ridge sets back in place across the Rockies.
Overnight low temperatures into Thursday morning will plummet
into the teens and low 20s across the CWA due to the strong
radiational cooling with diminished winds and clear skies. Expect
a dry and benign weather pattern to start the long term forecast
to end the work week and over the weekend before another shot of
cold air and increasing precipitation chances for early next
week.
.LONG TERM...(Thursday through Tuesday)
Issued at 1210 AM CST Wed Dec 23 2020
A quiet start to the long term forecast under the influence of
northwest flow aloft and surface high pressure to the northeast. A
return southerly flow around the aforementioned high pressure
center will push temperatures into the mid to upper 50s across the
CWA Friday and Saturday with morning lows back into the 20s under
mainly clear skies.
Sunday will see a cold front pass through the CWA but not as
potent as the short term cold front as temperatures stay in the
40s as afternoon highs with some upper 30s sprinkled across
northern counties. These colder and more seasonable temperatures
will remain through the end of the period with the upper level
disturbance pushing across early next week giving the next best
chance at precipitation in the form of rain/snow at this time.
Models are heavily inconsistent with each run and with each other,
so confidence at this point is not high. Cold and more seasonable
temperatures will be the story with this system as morning lows
even drop into the teens for much of the CWA as well. Long term
models do not show a strong wind component to the forecast as
well keeping northerly winds breezy but nothing like the front
during the short term period. All in all, a mainly benign weather
pattern with a short turnaround to improving temperatures
rebounding behind this front currently before taking another dip
early next week to go along with some slim chances for
precipitation.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1031 PM CST Tue Dec 22 2020
VFR conditions will prevail for the entirety of the period as a
strong cold front pushes through the TAF sites early in the period
by 08Z. Breezy south winds will turn out of the northwest gusting
up to 30-35kts initially increasing up to 45kts after 16-18Z as
cold air advection and mixing of the strong boundary layer winds
to the surface. Expect increasing mid level clouds behind the cold
front before clearing out towards the end of the period as high
pressure builds back across the high plains. Northwest winds will
start to diminish towards sunset with clearing skies and
radiational cooling before becoming 10-12kts by 02-03Z through the
end of the period. No other weather elements expected at this time
but will likely have amendments early on as the cold front pushes
through with timing of the wind switch out of the northwest.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 32 39 23 44 / 0 0 0 0
GCK 29 35 20 44 / 0 0 0 0
EHA 28 37 19 48 / 0 0 0 0
LBL 30 36 20 45 / 0 0 0 0
HYS 33 37 19 39 / 10 10 0 0
P28 38 43 24 41 / 0 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 6 AM CST /5 AM MST/ this morning to 6 PM
CST /5 PM MST/ this evening for KSZ030-031-043>045-061>064-
074>078.
&&
SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Dec 23, 1:14 AM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
114 AM CST Wed Dec 23 2020
KSZ030-031-043>046-061>066-074>081-084>090-240715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
114 AM CST Wed Dec 23 2020 /1214 AM MST Wed Dec 23 2020/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
A strong cold front will work its way across the viewing area
early Wednesday morning giving way to strong northwest winds
gusting up to 40-50 mph through mid morning. 50-60 mph gusts are
possible by late morning to mid afternoon before subsiding to
10-20 mph after sunset and into the overnight hours. With the
strong winds and minimum relative humidity values in the 20-30
percent range, expect fire weather risk to be elevated for much of
Wednesday until winds subside after the sun goes down.
Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk
* Fire weather: Elevated risk
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc
High Wind, Stanton
- When
- December 23, 4:00 AM CST to 5:00 PM CST
- Where
- Stanton forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Observed at the Johnson airport.
High Wind, Morton
- When
- December 23, 4:00 AM CST to 5:00 PM CST
- Where
- Morton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
High Wind, Hamilton
- When
- December 23, 4:00 AM CST to 5:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Observed at the Syracuse airport.
High Wind, Finney
- When
- December 23, 4:00 AM CST to 5:00 PM CST
- Where
- Finney forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City airport.
High Wind, Gray
- When
- December 23, 4:00 AM CST to 5:00 PM CST
- Where
- Gray forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
High Wind, Seward
- When
- December 23, 4:00 AM CST to 5:00 PM CST
- Where
- Seward forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Observed at a location 4 ENE of Hayne.
High Wind, Scott
- When
- December 23, 4:00 AM CST to 5:00 PM CST
- Where
- Scott forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Observed at a location near Scott State Lake.
High Wind, Ellis
- When
- December 23, 4:00 AM CST to 5:00 PM CST
- Where
- Ellis forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Observed at the Hays airport.
High Wind, Barber
- When
- December 23, 4:00 AM CST to 5:00 PM CST
- Where
- Barber forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Observed at the Medicine Lodge airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, December 23, 20201 death · 9 events
- Tornadoes in Texas, December 23, 2020$85,000 · EF2 · 2 events
- Tornadoes and Damaging Winds in Mississippi, December 23 to 24, 2020$301,000 · EF1 · 18 events
- Blizzard in South Dakota, December 23, 202011 injured · 24 events
- Blizzard in Minnesota, December 23, 2020$120,000 · 42 events
- Blizzard in Iowa, December 23, 20204 injured · 11 events
- Blizzard and High Wind in Nebraska, December 23, 202066 kt wind · 39 events
- Blizzard and Winter Storm in Nebraska, December 23, 202021 events
- Blizzard in Minnesota, December 23, 20201 injured · 8 events
- Blizzard in Minnesota, December 23, 202015 events
- Blizzard and Heavy Snow in Minnesota, December 23 to 24, 2020$5,000 · 15 events
- Blizzard in North Dakota, December 23, 202014 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937063, 937064, 937065, 937066, 937067, 937068, 937069, 937070, 937071.